Arrhythmia risk with high-dose citalopram, FDA warns

The FDA lowered the maximum dose of the antidepressant citalopram hydrobromide (Celexa) from 60 mg per day to 40 mg per day, after concerns that higher doses of the medication increase the risk for cardiac arrhythmia without offering therapeutic benefits.

The new dosing recommendations follow post-marketing surveillance reports and data from a prospective trial that linked the 60 mg dose with prolonged QT intervals and Torsade de Pointes. Citalopram is a selective seratonin reuptake inhibitor available in 10 mg, 20 mg and 40 mg doses.

The double blind, randomized, controlled trial included 119 patients assigned to citalopram 20 mg, 60 mg and placebo, and examined QT intervals at each dose.

The researchers found that citalopram 20 mg prolonged QT intervals an average of 8.5 msec compared with placebo (90% CI: 6.2-10.8), whereas the higher 60 mg dose extended QT intervals to an average of 18.5 msec (90% CI: 16.0-21.0).

Based on these results the FDA estimated that a 40 mg citalopram dose would prolong QT intervals an average of 12.6 msec, which the agency deemed acceptable.

“As a result of this thorough QT study, FDA has determined that citalopram causes dose-dependent QT interval prolongation and should no longer be used at doses above 40 mg per day,” the agency wrote in an drug safety communication.

Citalopram package inserts for trade and generic forms of the drugs will be rewritten to reflect the updated dosing recommendations, according to the FDA.

Patients with congestive heart failure, bradyarrhythmias or predisposition to hypokalemia or hypomagnesemia are at higher risk for Torsade de Pointes, the agency noted, and should therefore undergo regular electrocardiography if prescribed citalopram.

The FDA advises against abruptly stopping citalopram, and recommends patients currently taking doses higher than 40 mg speak with their health care providers about gradually lowering the dose. In the meantime, any patient that takes citalopram and experiences irregular heartbeat, shortness of breath, faintness or dizziness should seek immediate medical treatment.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Web Exclusives

Sign Up for Free e-newsletters